MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); No Code Available (3191); Insufficient Information (4580)
Date of Event 11/10/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent umbilical hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was unable to be removed.It was reported the patient alleges the following injuries: mesh infection, mesh retraction, unable to remove mesh during (b)(6) 2010 surgery, additional surgery, pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.Added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 05/14/03, including records for tubal ligation were not provided.Records between 03/01/12 and 03/07/18, including laparoscopic cholecystectomy were not provided.05/14/03: franklin medical center.Alan mcclelland, md.Operative report.Anesthesia: general.Preoperative dx: umbilical hernia.Postop dx: multifocal umbilical hernia.Operation: repair with gore-tex dual mesh patch.Procedure: ¿with the patient in the supine position under general anesthesia, the abdomen was prepped with duraprep and draped with sterile drapes.The hernia was reducible under anesthesia.A curvilinear incision was made just inferior to the umbilicus and deepened through the subcutaneous tissue.The skin of the umbilicus was dissected off of the underlying hernia sac and the hernia sac was opened.It was noted that this was actually a multiloculated hernia of either an umbilical nature or possibly an incisional nature because the patient had previously had laparoscopic tubal ligation.In any event, the margins of the defect were completely exposed and the multiple defects were connected together to make one hernia.Because this appeared to be too large to close primarily, a 7.5 x 10 cm dual mesh gore-tex patch was used.This was positioned with the rough surface towards the fascia and the smooth surface towards the underlying abdominal contents.This was sutured in place circumferentially starting inferiorly at the 6 o¿clock position using interrupted 0 polydek sutures in a horizontal mattress fashion and going through 3 o¿clock to the 12 o¿clock position.All of these were then tied.Following this the remaining sutures were placed going from 6 through the 9 o¿clock position to the 12 again using horizontal 0 prolene sutures.The wound was irrigated out with antibiotic solution and was also infiltrated with marcaine.Because the skin itself had been extremely stretched out at the level of the umbilicus from this hernia, it was decided to resect the skin, which was then performed.The fascia was sutured over the gore-tex patch to create a second layer with interrupted figure-of-8 sutures of 0 prolene.The skin wound was closed after first approximating the subcutaneous tissue with 3-0 dexon and the skin wound was closed with skin staples.Dry sterile gauze dressing was applied.The patient tolerated the procedure well.She was placed in an abdominal binder.During her er anesthesia she did develop laryngospasm, which was treated and responded appropriately.She was taken to the recovery room.She will be seen in the office in approximately one week.A prescription for darvocet was given for pain and she does report nausea with various narcotic medications.¿ ??/??/??: [date presumed 05/14/03] [ni].Implant sticker.Dualmesh biomaterial.Lot: 01841388.Item: 1dlmc05.The records confirm a gore® dualmesh® biomaterial (1dlmc05/01841388) was implanted during the procedure.Records between 05/14/03 and 03/30/09 were not provided.03/30/09: baystate health.Jay kuhn, md.Operative report.Pre/postop diagnosis: morbid obesity.Procedure performed: laparoscopic roux-en-y gastric bypass.Complications: none.Postop drains, tubes and catheters: none apart from the foley catheter in the urinary bladder for drainage.Disposition: to the recovery room in good condition.Findings: the patient had findings consistent with a prior periumbilical hernia repair with mesh.There was evidence of intra-abdominal dualmesh and the patient had adhesions that were comprised of omentum stuck to the anterior abdominal wall in this region.The adhesions were not touched at all and were left alone.There was also evidence of perhaps a very small hernia recurrence in this region, however, it was not involving any hollow viscus and seemed to only involve omentum.Identification and significant history: the patient is a 46-year-old female with history of morbid obesity who completed a precertification and screening process at the bariatrics program here at baystate.Multidisciplinary review panel found her to be a suitable candidate for surgical intervention.I reviewed with diane her options, which include gastric bypass, sleeve gastrectomy and gastric banding.She is interested in gastric bypass.I reviewed with her in detail the nature of such procedure and also reviewed with her the inherent risks that are involved in such an endeavor.These include but are not limited to the risk of bleeding, the risk of infection, the risk of damage to surrounding structures, the risk of stroke, the risk of heart attack, the risk of death, the risk of dvt, the risk of pulmonary embolism, the risk of anastomotic leak, the risk of anastomotic stenosis, the risk of marginal ulcer formation, the risk of intraabdominal adhesion formation causing bowel obstructions or hernias, the risk of abdominal wall hernia formation, the risk of chronic abdominal pain, the risk of chronic nausea and vomiting, the risk of damage to the spleen making a splenectomy necessary, the risk of conversion to an open procedure, the risk of gastrogastric fistula formation, the risk of dehydration, the risk of diverticular disease, the risk of kidney stone formation, the risk of long term vitamin, protein, iron and micronutrient deficiency secondary to her bypass procedure and the risk that the surgery might not solve her problems with obesity and/or her comorbidities were all reviewed with the patient in detail.I told the patient quite simply that i felt the safest way to lose weight was without an operation and also i told her i would be happy to work with her in whatever capacity she so desired.I reviewed with her the fact that i feel any operation she would have for her obesity would help exchange one chronic medical problem which shows her size, for another chronic medical problem which is the operation that she would have to take care of.She indicated that she understood.She indicated that she had carefully considered her options and carefully considered the operation.She told me that she understood the risks are inherent to such an endeavor and that she accepted these risks as part of the process.Lastly, she indicated that she wished to proceed with intervention in the operating theater with laparoscopic possible open roux-en-y gastric bypass.Operative course in detail: ¿on 03/30/2009, perioperative antibiotics were administered as well as subcutaneous heparin.The patient was brought to the operating room and placed supine on the operating table.All laparoscopic instrumentation was in good working condition and the patient's arms and legs were cushioned appropriately to prevent any soft tissue damage.Venodyne boots were placed on both lower extremities and compression was begun.After this, a general endotracheal anesthesia was then initiated via the anesthesiology service and an oral gastric tube was placed via the anesthesiology service for gastric decompression.A foley catheter was inserted without difficulty into the urinary bladder for drainage.A footboard was placed at the lower end of the table and the patient's feet were supported on this and secured in position.Afterward, the patient's abdomen was then prepped and draped in a standard sterile fashion.Once this was done, approximately 10 cc of 0.25% marcaine with epinephrine were infused in the skin and soft tissue in the left subcostal region of the patient's abdomen.Through this locally anesthetized site, a stab incision was made with a #11 blade and a 5-mm 0-degree laparoscope was introduced into the patient's abdominal cavity with the assistance of a 5-mm ethicon xl laparoscopic trocar port.Once intraabdominal access had been reached, c02 gas was insufflated to create a pneumoperitoneum.Once the intraabdominal pressures had reached approximately 15 mmhg, the intraabdominal contents were surveyed with the laparoscope.There was no evidence of injury from placement of either the local anesthetic or the laparoscopic trocar port.In similar fashion, under direct visualization of laparoscopic camera, two more ports were placed in the patient's abdomen.The first was a left supraumbilical 5-mm ethicon xl laparoscopic trocar port, the second was a right supraumbilical 12-mm ethicon xl laparoscopic trocar port.The third was a right epigastric 5-mm ethicon xl laparoscopic trocar port and the last was a right lateral subcostal 5-mm ethicon xl laparoscopic trocar port.Once the ports were in, the first part of the procedure performed was the exploratory laparoscopy.The patient had evidence of a prior ventral hernia repair in her periumbilical region and this was obviously done with dualmesh, which was visible.There were multiple adhesions of omentum stuck to her anterior abdominal wall in this region and there was evidence of a very small hernia recurrence.It involved only omentum and as it was asymptomatic and not an approximately 0.5 cm in diameter and not involving any hollow viscus, it was left alone.We assessed the patient's small bowel mesentery and it appeared to be appropriate length for a roux-en-y gastric bypass procedure.We then placed the patient in reverse trendelenburg and placed a self-retaining liver retractor underneath the left lobe of her liver.The stomach was identified in its normal anatomic position and suctioned via the orogastric tube for decompression after which the orogastric tube was discontinued.The pars flaccida component of the gastrohepatic ligament was then opened without difficulty providing access to the retrogastric space.I used one firing of the covidien 45-mm 2.5-mm stapling device equipped with peri-strips to divide the gastrohepatic ligament at a level adjacent to the takeoff of the first gastric vein on the lesser curve approximately 5 cm below the ge junction.I then used another firing of a covidien 45-mm, 3.5-mm stapling device equipped with seamguard to create a horizontal component of the gastroplasty and approximately three more firings of covidien 60-mm, 3.5-mm stapling device equipped with peri-strips to create a vertical component of the gastroplasty.It should be noted that the gastric pouch was completely divided from the bypass stomach up near the angle of his and this was documented with intraoperative photography.I also pexied a tongue of peri gastric fat in between the gastric pouch and the bypassed stomach to provide a physiologic adhesion barrier.This was done with multiple interrupted 2-0 vicryl sutures.Once this was done, we again turned our attention to the patient's mesocolon and her ligament of treitz.Approximately, 40 cm distal to the ligament of treitz, a segment of bowel was divided using a single firing of the covidien 45 mm 2.5-mm stapling device equipped with peri-strips.The distal aspect of the roux limb was tagged with a penrose drain using a 2-0 silk suture.I then used two more firings of the covidien 45 mm 2.5-mm stapling device equipped with peri-strips to divide the small bowel mesentery.It should be noted that the mesenteric division was of an appropriate length and then both ends of the divided small bowel showed no evidence of ischemia.We then measured out the roux limb approximately 100-120 cm distal to the distal cut end of the roux limb that had been marked with a penrose drain, a segment of bowel was aligned with the biliopancreatic limb using a single 2-0 silk suture.This suture was then elevated allowing the harmonic scalpel to create openings in both lumens of small intestine.These openings were then dilated with a bowel grasper allowing limbs of the covidien 45-mm 2.5-mm stapling device to be inserted into both lumens of small bowel.The stapler was then closed and fired to create a side-to-side jejunojejunostomy.This anastomosis was extended with another firing of covidien 45-mm 2.5-mm stapling device.The internal aspect of the anastomosis was then inspected and it was found to be widely patent with no evidence of significant bleeding.We then performed a staple closure of the common enterotomy by placing three 2-0 silk sutures in the comers and middle aspect of the defect for traction.These were elevated allowing covidien 60 mm 2.5-mm stapling device to close the common enterotomy completely.The staple line was inspected and found to be entirely intact with no appreciable gaps or openings.We then used a 10-inch 2-0 silk suture to close the trap door mesenteric defect underneath the jejunojejunostomy.This was done in running continuous fashion.Upon completion of our repair, we could find no appreciable gaps or openings.The omentum was then split using the harmonic scalpel, which provided antecolic, antegastric route for the roux limb to approach the gastric pouch.The roux limb was aligned with the gastric pouch using a running 10-inch 2-0 vicryl suture x2 repair.After the alignment of the roux limb with the gastric pouch had taken place, both structures were checked for tension.No significant tension was found.The roux limb was also found to be in an excellent position with no evidence of kinking or twisting.We then used a harmonic scalpel to create an opening in both the gastric pouch and the roux limb.These openings were then dilated with a bowel grasper allowing the limbs of the covidien 3.5-mm 45-mm stapling device to be inserted into both the gastric pouch and the roux limb.The staple was then closed and fired to create a side-to-side gastrojejunostomy.This anastomosis was inspected and found to be widely patent with no evidence of significant bleeding.We then sutured close the common enterotomy using 2-0 vicryl sutures and we also used 12-inch 2-0 vicryl suture to lembert over the serosa of both the gastric pouch and the roux limb over the staple line and over the common suture line that close the enterotomy.This running lembert suture line was also tied to the first row posterior suture that had been placed for the alignment of the roux limb with the gastric pouch.The penrose drain was detached from the distal aspect of the roux limb and passed out of the patient's abdomen.Saline solution was used to submerge the gastrojejunostomy and an ewald tube was placed under direct visualization into the gastric pouch.The distal aspect of the roux limb was gently occluded with a bowel grasper.Oxygen was then insufflated under low flow through the ewald tube in the proximal gastric pouch.No leaks were present despite excellent filling and distention of the gastric pouch and the roux limb distal to the gastrojejunostomy.This was done several times.The saline irrigation was then evacuated and the self-retaining liver retractor was removed without difficulty.We then closed the defect underneath the mesentery of the roux limb using a running 10-inch 2-0 silk suture.This provided excellent closure with no significant gaps or openings that were left over.Final laparoscopic surveillance revealed no evidence of visceral injury.All the trocar ports were discontinued without difficulty and pneumoperitoneum was completely released.The skin sites over all the ports were closed with staples and sterile dressings were applied.The patient tolerated the procedure well, was recovered from her general endotracheal anesthesia via the anesthesiology service and transported to the recovery room in good condition.It should be noted that the sponge, instrument and needle counts were correct at the end of the case and that i directly supervised or performed all aspects of the case.It should also be noted that all the equipment including the endoscopic stapling devices were used according to manufacturer specifications.Lastly, i discussed the details of the case with the patient and the patient¿s friend, bev afterwards.¿ 11/10/10: baystate health.Jay kuhn, md.Operative report.Pre/postop diagnosis: recurrent incarcerated ventral hernia.Procedure performed: exploratory laparoscopy with laparoscopic lysis of adhesions and repair of ventral hernia with mesh.Specimens: none.Postop drains, tubes and catheters: none.Disposition: to the recovery room in good condition.Findings: the patient had a recurrent ventral hernia, was comprised of multiple sort of swiss cheese type of infection in her abdominal wall around the region of her umbilicus.It appears that she had prior bear polypropylene mesh placed in an edge-to-edge type of repair which then resulted in problems later on in the form of recurrence and adhesion formation.The size of the fascial defect complex is appropriately 5 x 5 cm in size and correction.Implants used: a parietex composite from the tyco healthcare group, size is 12 cm diameter circular.Lot number: pkd00565, reference #pc012.Identification and significant history: diane clark is a 47-year ¿old female with a history of morbid obesity, status post laparoscopic gastric bypass with a substantial high volume weight loss.She also has a history of a prior periumbilical hernia that was repaired at an outside institution.She has suffered a recurrence of this hernia and she is brought to operating room electively for surgical intervention.Operative course in detail: ¿on 11/10/2010, perioperative antibiotics were administered as well as subcutaneous heparin.The patient was then brought to the operating room and placed supine on the operating table.All laparoscopic instrumentation was in good working condition and the patient¿s arms and legs were cushioned appropriately to prevent any soft tissue damage.Venodyne boots were placed on both lower extremities and compression was begun.After this, a general endotracheal anesthesia was then initiated via the anesthesiology service.The patient¿s abdomen was then prepped and draped in standard sterile fashion.Eventually, we did use an ioban bioclusive dressing.Once this was done, approximately 10 ml of 0.25% marcaine with epinephrine were infused in the skin and soft tissue in the left upper quadrant region of the patient¿s abdomen.To this locally anesthetized site, a stab incision was created with a #11 blade and a 5-mm 0-degree laparoscope was introduced into the patient¿s abdominal cavity with the assistance of a 5-mm clear tip laparoscopic trocar port.Once the intraabdominal access had been reached, co2 gas was insufflated to create a pneumoperitoneum.Once the intraabdominal pressures had reached approximately 15 mmhg, the intraabdominal contents were surveyed with the laparoscope.There was no evidence of injury from placement of either the local anesthetic or the laparoscopic trocar port.The patient had multiple adhesions that were comprised of omentum to her periumbilical region.There was no evidence of bowel involvement in this area.To facilitate repair, we placed two more ports under direct visualization of the camera via separate stab incisions and after the administration of local anesthetic.The first was a right upper quadrant 5-mm port and the second was a right lateral 5-mm port.Eventually, the left upper quadrant port was upsized to a 12-mm, so we could place the mesh inside the patient¿s abdominal cavity.We then performed a meticulous adhesiolysis taking down the omental adhesions to the mesh and hernia complex in the periumbilical region of the patient¿s abdomen.The adhesions were very thick and very tenacious and quite simply was impossible to completely disengage the omental fat away from the mesh complex.The mesh appears to have retracted from the fascial edges and partially wrinkled in to the soft tissue space above the patient¿s abdominal wall fascia.It was cemented into the tissues here and it was basically impossible to detach the mesh from these tissues without major anterior abdominal wall resection.There were multiple fascial defects raging [sic] from the size of bb to the size of approximate us nickel.These defects were arranged in a swiss cheese complex roughly 5 cm in a circular diameter.Once complete adhesiolysis had taken place, we selected a 12 cm diameter composix mesh for repair.We did place an ioban bioclusive dressing where the patient¿s abdomen to protect the mesh from the abdominal skin.We then measured out the hernia defect and marked out on the patient¿s anterior abdominal wall using a marking pen.We laid mesh over the marked region of the defect on the ioban dressing and marked out six stab incision regions to parachute the gore-tex sutures up through the anterior abdominal wall.The sutures were then placed circumferentially with even spacing around the edge of the mesh and the mesh suture complex was soaked in bacitracin irrigation.Once that had been soaking for approximately 5 minutes, the mesh suture complex was discontinued from irrigation.It was then oriented appropriately and delivered in the patient¿s abdomen.The previous ink markings were able to orient the mesh appropriately and then circumferentially we grabbed the sutures and parachuted them up through the anterior abdominal wall.The sutures were then sequentially tied down fixing the mesh to the anterior abdominal wall in such a fashion so that there were no appreciable gaps or openings.We then used a 5-mm endoscopic tacking device to circumferentially secure the edge of the mesh in the anterior abdominal wall.All the tacks were deeply seated in the mesh and abdominal wall and there were no significant tack protrusions.There was no evidence of mesh wrinkling or edge folding over kinking.It should also be noted that the adhesion barrier was located toward the hollow viscus and the uncoated side was oriented towards the anterior abdominal wall.Final laparoscopic surveillance revealed no evidence of hemorrhage or visceral injury.The pneumoperitoneum was completely released.The trocar ports were discontinued without difficulty.The sutures were then cut at the level of the knots and the skin incisions were closed with 4-0 monocryl in a buried subcuticular fashion.Steri-strips and sterile occlusive dressings were then applied.It should also be noted that after the ioban was discontinued, we reprepped the patient¿s anterior abdominal wall skin using a duraprep until a thick amber coding was in place.It should be noted that the sponge, instrument and needle counts were correct at the end of the case and that i directly supervised or performed all aspects of the case.It should also be noted that the implant used was according to the manufacturer¿s specifications and a company representative was present for the case.¿ there is no mention of gore device removal in the records.03/01/12: baystate medical center.David refermat, md.Operative report.Preop dx: abdominal pannus with chronic intertrigo and low back pain.Postop dx: abdominal pannus with chronic intertrigo and low back pain with incidentally discovered incarcerated incisional hernia.Operation: panniculectomy and also repair of ventral hernia by dr.Daniel morrison.Please see his separate dictation regarding the hernia repair.Specimen: abdominal pannus.Drains: two jp drains.Anesthesia: general.Indications: the patient is a 49-year-old status post gastric bypass and subsequent laparoscopic ventral hernia repair.She presents today for a functional abdominal panniculectomy.Procedure in detail: ¿she was met in the holding area and the operative site confirmed and marked.There was no umbilicus, but standard fusiform pattern abdominal panniculectomy markings were placed.She received preoperative antibiotics and was taken to the operating room, where she underwent general anesthesia.She was prepped with duraprep and draped routinely.We began by making the lower incision at the level of the transverse mons pubis.This was taken out to the apices on the anterior-superior iliac spine.Dissection took us down to the abdominal fascia.The pannus was then excised with perforators being either ligated with vicryl ties or vascular clips.At the level of the umbilicus, we care into a large hernia sac.Dr.Daniel morrison was consulted intraoperatively and scrubbed in and dissected the hernia sac, reduced part of it, amputated the rest and repaired the fascial defect.Please see his dictation for these details.Once this was complete, hemostasis was assured.The panniculectomy specimens were excised.The superior flap was defatted below scarpa¿s.Two jp drains were placed exiting the mons pubis.Irrigation was with normal saline.#0 vicryl was placed in scarpa fascia after she was put in a semi-fowler position.Insorb staples then were used to secure the dermal closure, and skin staples were used for the superficial skin approximation.Drains were set to suction, and she was placed in a well-padded abdominal binder.She was reversed from anesthetic and taken to recovery in satisfactory condition.¿ 03/01/12: baystate medical center.Daniel m.Morrison, md.Operative report.Preop dx: incarcerated recurrent interstitial/incisional hernia.Postop dx: incarcerated recurrent interstitial/incisional hernia, multiple.Procedure: suture repair of incarcerate recurrent interstitial/incisional hernia.Indication: this is a 49-year-old female who is status post gastric bypass for morbid obesity by a baystate physician, and subsequently status post some type of mesh repair of ventral or incisional hernias.The technique and timing is unclear.She is undergoing an abdominal panniculectomy by dr.Refermat for treatment of complications from a large pannus, and during the flap elevation, dr.Refermat identified what appeared to be a cluster of incarcerated recurrent hernias.General surgical assistance was requested.Technique: ¿evaluation of the material protruding from the abdominal wall suggest that it was either bowel or perhaps very thickened hernia sac containing omentum.We carefully sharply dissected away the associated fat and fibrosis down to the level of the fascial defect, opened the hernia sac, and identified a large portion of incarcerated fat coming through a fairly small (10 or 12 mm) actual fascial defect.The hernia sac and contents were amputated and sent.Several associated hernias, all containing small portions of incarcerated preperitoneal or omental fat were amputated and sent.There were multiple permanent sutures of both gore-tex and prolene in the wound, suggesting that the initial repair had been a primary repair and perhaps a subsequent laparoscopic re-repair.We removed these sutures, palpated into the peritoneal space, identified the ¿topside¿ of at least one piece of mesh, and i think that as opposed to an actual true hernia recurrence, this was likely and interstitial recurrence with some retained fatty hernia contents just simply remaining incarcerated in the abdominal wall without causing any overt symptoms to the patient.There was no history of this preop.The largest of these hernia defects was imbricated with three figure-of-eight sutures of #1 prolene.Again, we had an underlay of mesh, so there was no need to put more prosthetic in.The case was returned to the care of dr.Refermat.The patient tolerated this brief aspect of it nicely.I am available at any time should she develop more complications in her abdominal wall.¿ 03/01/12: baystate medical center.Giovanna m.Crisi, md, phd.Pathology report.Lab accession #: s12-6148.Tissue source: umbilical hernia plus contents.Umbilical hernia sac.Final diagnosis: soft tissue, ¿umbilical hernia and contents¿, excision: adipose tissue and strands of fibrovascular tissue with focal chronic inflammation.Soft tissue, ¿umbilical hernia sac¿, excision: fibrovascular and adipose tissue with focal attenuated mesothelial lining, and focal fat necrosis.Clinical history: excess pannus and umbilical hernia.Gross description: part 1.Labeled ¿umbilical hernia plus contents¿.Received in formalin is a 7 x 4 x 3 cm ovoid portion of fibrofatty tissue surface by tan-pink fibromembranous tissue.Cut surfaces display slightly congested, uniform, yellow lobulated adipose tissue.A representative sample is submitted.1-2 pieces.Part 2.Labeled ¿umbilical hernia sac¿.Received in formalin is a 12 x 10 x 4 cm aggregate of yellow lobulated adipose tissue and tan-pink fibromembranous tissue that upon sectioning reveals uniform, yellow lobulated adipose tissue admixed with a scant amount of tan-white fibrous tissue.A representative sample is submitted.1-2 pieces.03/07/18: cheshire medical center.Rashmi, md.Radiology - ct abdomen/pelvis.Exam: ct abdomen and pelvis with intravenous contrast.Hx: pain; abdominal pain; prior surgery; surgery type: gb, gastric bypass, hernia x 5; patient hx: severe abd pain, vomiting.Impression: colonic diverticulosis without evidence of acute inflammation.Normal appendix.Gastric bypass surgery.No evidence of bowel obstruction.Hepatic steatosis.Mild hepatomegaly.Moderate hiatal hernia measuring 6.3 x 5.6 cm containing the gastric pouch.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2003: (b)(6).(b)(6) md.History and physical.In early (b)(6) was in emergency room because of abdominal pain and vomiting, three days duration.At that time had umbilical hernia that was reduced.Noticed hernia after lifting a heavy pan of water.Impression: umbilical hernia question incisional hernia.Plan: repair of umbilical hernia.On (b)(6) 12: (b)(6) center.(b)(6) md.Emergency department visit.Recent panniculectomy, felt pain after lifting something about 4 days ago.Impression/plan: abdominal pain, abdominal wall hematoma.Agrees to wear binder.On (b)(6) 2018: (b)(6) medical center.(b)(6) md.Radiology - ct abdomen/pelvis.Exam: ct abdomen and pelvis with intravenous contrast.Hx: pain; abdominal pain; prior surgery; surgery type: gb, gastric bypass, hernia x 5; patient hx: severe abd pain, vomiting.Impression: colonic diverticulosis without evidence of acute inflammation.Normal appendix.Gastric bypass surgery.No evidence of bowel obstruction.Hepatic steatosis.Mild hepatomegaly.Moderate hiatal hernia measuring 6.3 x 5.6 cm containing the gastric pouch.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code 1 for sterilization evaluation.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
D15: cause not established.H6: health effect impact code: f24: insufficient information.H6: medical device component: g04088: membrane.Previous patient codes (1930, 1994-a, 3191: appropriate term/code not available for ¿mesh retraction¿) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Medical records: the known medical records span (b)(6) 2003 through (b)(6) 2018 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Records from (b)(6) 2003 through (b)(6) 2009 were not provided.Patient information: medical history: obesity: (b)(6) 2003: 255 lbs.(b)(6) 2009: ¿morbid obesity.¿ (b)(6) 2003: multifocal umbilical hernia.(b)(6) 2010: recurrent ventral hernia below umbilicus.(b)(6) 2016: small hiatal hernia.(b)(6) 2018: moderate hernia containing the gastric pouch.Surgical procedures: (b)(6) 2001: tubal ligation.(b)(6) 2003: repair with ¿gore-tex dual mesh patch.¿ implant: gore® dualmesh® biomaterial.(b)(6) 2009: laparoscopic roux-en-y gastric bypass.(b)(6) 2010: exploratory laparotomy with laparoscopic lysis of adhesions and repair of ventral hernia with mesh.Implant: parietex.(b)(6) 2012: suture repair of incarcerated recurrent interstitial/incisional hernia.Panniculectomy and repair of ventral hernia.(b)(6) 2016: laparoscopic cholecystectomy.Implant preoperative complaints: (b)(6) 2003: history and physical: ¿in early april was in emergency room because of abdominal pain and vomiting, three days duration.At that time had umbilical hernia that was reduced.Noticed hernia after lifting a heavy pan of water.Impression: umbilical hernia question incisional hernia.Plan: repair of umbilical hernia.¿ implant procedure: repair with ¿gore-tex dual mesh patch.¿ [implant: gore® dualmesh® biomaterial, 1dlmc05/01841388, 7.5cm x 10cm x 1mm thick].Implant date: (b)(6) 2003: description of hernia being treated: ¿the hernia was reducible under anesthesia.A curvilinear incision was made just inferior to the umbilicus and deepened through the subcutaneous tissue.The skin of the umbilicus was dissected off of the underlying hernia sac and the hernia sac was opened.It was noted that this was actually a multiloculated hernia of either an umbilical nature or possibly an incisional nature because the patient had previously had laparoscopic tubal ligation.In any event, the margins of the defect were completely exposed and the multiple defects were connected together to make one hernia.¿ implant size and fixation: ¿because this appeared to be too large to close primarily, a 7.5 x 10 cm dual mesh gore-tex patch was used.This was positioned with the rough surface towards the fascia and the smooth surface towards the underlying abdominal contents.This was sutured in place circumferentially starting inferiorly at the 6 o¿clock position using interrupted 0 polydek sutures in a horizontal mattress fashion and going through 3 o¿clock to the 12 o¿clock position.All of these were then tied.Following this the remaining sutures were placed going from 6 through the 9 o¿clock position to the 12 again using horizontal 0 prolene sutures.The wound was irrigated out with antibiotic solution and was also infiltrated with marcaine.Because the skin itself had been extremely stretched out at the level of the umbilicus from this hernia, it was decided to resect the skin, which was then performed.The fascia was sutured over the gore-tex patch to create a second layer with interrupted figure-of-8 sutures of 0 prolene.The skin wound was closed after first approximating the subcutaneous tissue with 3-0 dexon and the skin wound was closed with skin staples.¿ no post-operative records were provided.Relevant medical information: (b)(6) 2009: laparoscopic roux-en-y gastric bypass.¿the patient had findings consistent with a prior periumbilical hernia repair with mesh.There was evidence of intra-abdominal dualmesh and the patient had adhesions that were comprised of omentum stuck to the anterior abdominal wall in this region.The adhesions were not touched at all and were left alone.There was also evidence of perhaps a very small hernia recurrence in this region, however, it was not involving any hollow viscus and seemed to only involve omentum.¿ ¿the patient had evidence of a prior ventral hernia repair in her periumbilical region and this was obviously done with dualmesh, which was visible.There were multiple adhesions of omentum stuck to her anterior abdominal wall in this region and there was evidence of a very small hernia recurrence.It involved only omentum and as it was asymptomatic and not an approximately 0.5 cm in diameter and not involving any hollow viscus, it was left alone.¿ unknown date: bare polypropylene mesh placed in an edge-to-edge type of repair.[no operative report provided.] [although no operative report provided, gore® dualmesh® biomaterial was likely explanted at the time of this surgery.] (b)(6) 2010: exploratory laparoscopy with laparoscopic lysis of adhesions and repair of ventral hernia with mesh.Implant: parietex.¿history of morbid obesity, status post laparoscopic gastric bypass with a substantial high volume weight loss.She also has a history of a prior periumbilical hernia that was repaired at an outside institution.She has suffered a recurrence of this hernia and she is brought to operating room electively for surgical intervention.¿ ¿the patient had a recurrent ventral hernia, was comprised of multiple sort of swiss cheese type of infection [sic] in her abdominal wall around the region of her umbilicus.It appears that she had prior bear [sic] polypropylene mesh placed in an edge-to-edge type of repair which then resulted in problems later on in the form of recurrence and adhesion formation.The size of the fascial defect complex is appropriately 5 x 5 cm in size and correction.¿ ¿the patient had multiple adhesions that were comprised of omentum to her periumbilical region.There was no evidence of bowel involvement in this area.To facilitate repair, we placed two more ports under direct visualization of the camera via separate stab incisions and after the administration of local anesthetic.The first was a right upper quadrant 5-mm port and the second was a right lateral 5-mm port.Eventually, the left upper quadrant port was upsized to a 12-mm, so we could place the mesh inside the patient¿s abdominal cavity.We then performed a meticulous adhesiolysis taking down the omental adhesions to the mesh and hernia complex in the periumbilical region of the patient¿s abdomen.The adhesions were very thick and very tenacious and quite simply was impossible to completely disengage the omental fat away from the mesh complex.The mesh appears to have retracted from the fascial edges and partially wrinkled in to the soft tissue space above the patient¿s abdominal wall fascia.It was cemented into the tissues here and it was basically impossible to detach the mesh from these tissues without major anterior abdominal wall resection.There were multiple fascial defects raging [sic] from the size of bb to the size of approximate us nickel.These defects were arranged in a swiss cheese complex roughly 5 cm in a circular diameter.Once complete adhesiolysis had taken place, we selected a 12 cm diameter composix mesh for repair.We did place an ioban bioclusive dressing where the patient¿s abdomen to protect the mesh from the abdominal skin.We then measured out the hernia defect and marked out on the patient¿s anterior abdominal wall using a marking pen.We laid mesh over the marked region of the defect on the ioban dressing and marked out six stab incision regions to parachute the gore-tex sutures up through the anterior abdominal wall.The sutures were then placed circumferentially with even spacing around the edge of the mesh and the mesh suture complex was soaked in bacitracin irrigation.Once that had been soaking for approximately 5 minutes, the mesh suture complex was discontinued from irrigation.It was then oriented appropriately and delivered in the patient¿s abdomen.The previous ink markings were able to orient the mesh appropriately and then circumferentially we grabbed the sutures and parachuted them up through the anterior abdominal wall.The sutures were then sequentially tied down fixing the mesh to the anterior abdominal wall in such a fashion so that there were no appreciable gaps or openings.We then used a 5-mm endoscopic tacking device to circumferentially secure the edge of the mesh in the anterior abdominal wall.All the tacks were deeply seated in the mesh and abdominal wall and there were no significant tack protrusions.There was no evidence of mesh wrinkling or edge folding over kinking.It should also be noted that the adhesion barrier was located toward the hollow viscus and the uncoated side was oriented towards the anterior abdominal wall.Final laparoscopic surveillance revealed no evidence of hemorrhage or visceral injury.The pneumoperitoneum was completely released.The trocar ports were discontinued without difficulty.The sutures were then cut at the level of the knots and the skin incisions were closed with 4-0 monocryl in a buried subcuticular fashion.Steri-strips and sterile occlusive dressings were then applied.¿ (b)(6) 2012: panniculectomy and also repair of ventral hernia.¿at the level of the umbilicus, we care [sic] into a large hernia sac.Dr.M.Was consulted intraoperatively and scrubbed in and dissected the hernia sac, reduced part of it, amputated the rest and repaired the fascial defect.Please see his dictation for these details.¿ (b)(6) 2012: suture repair of incarcerated recurrent interstitial/incisional hernia.¿this is a 49-year-old female who is status post gastric bypass for morbid obesity by a baystate physician, and subsequently status post some type of mesh repair of ventral or incisional hernias.The technique and timing is unclear.She is undergoing an abdominal panniculectomy by dr.R.For treatment of complications from a large pannus, and during the flap elevation, dr.R.Identified what appeared to be a cluster of incarcerated recurrent hernias.General surgical assistance was requested.¿ ¿evaluation of the material protruding from the abdominal wall suggest that it was either bowel or perhaps very thickened hernia sac containing omentum.We carefully sharply dissected away the associated fat and fibrosis down to the level of the fascial defect, opened the hernia sac, and identified a large portion of incarcerated fat coming through a fairly small (10 or 12 mm) actual fascial defect.The hernia sac and contents were amputated and sent.Several associated hernias, all containing small portions of incarcerated preperitoneal or omental fat were amputated and sent.There were multiple permanent sutures of both gore-tex and prolene in the wound, suggesting that the initial repair had been a primary repair and perhaps a subsequent laparoscopic re-repair.We removed these sutures, palpated into the peritoneal space, identified the ¿topside¿ of at least one piece of mesh, and i think that as opposed to an actual true hernia recurrence, this was likely and interstitial recurrence with some retained fatty hernia contents just simply remaining incarcerated in the abdominal wall without causing any overt symptoms to the patient.There was no history of this preop.The largest of these hernia defects was imbricated with three figure-of-eight sutures of #1 prolene.Again, we had an underlay of mesh, so there was no need to put more prosthetic in.¿ (b)(6) 2012: emergency department: ¿abdominal pain, abdominal wall hematoma.Agrees to wear binder.¿ (b)(6) 2018: ct abdomen/pelvis: ¿colonic diverticulosis without evidence of acute inflammation.Normal appendix.Gastric bypass surgery.No evidence of bowel obstruction.Hepatic steatosis.Mild hepatomegaly.Moderate hiatal hernia measuring 6.3 x 5.6 cm containing the gastric pouch.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15¿: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8691093
Report Number2017233-2019-00399
Device Sequence Number19316654
Product Code FTL
UDI-Device Identifier00733132600984
UDI-Public00733132600984
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/10/2007
Device Model Number1DLMC05
Device Catalogue Number1DLMC05
Device Lot Number01841388
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date06/27/2019
06/28/2019
10/15/2019
02/12/2020
10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient Weight91